Lightning, Strafford
- When
- July 8, 9:30 PM EST
- Where
- Strafford County, Barrington
- Property damage
- $25,000
- Reported by
- NEWSPAPER
- Coordinates
- 43.297, -71.029 (the zone’s center; the record gives no point)
Lightning ignited a fire that destroyed a garage and it's contents including tools and a Jaguar.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
Lightning ignited a fire that destroyed a garage and it's contents including tools and a Jaguar.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 8, 8:36 PM EST, 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 936 PM EDT THU JUL 8 2004 .SHORT TERM (TONIGHT THROUGH FRIDAY)... THE ONSHORE FLOW WILL CONTINUE OVERNIGHT AHEAD OF A SLOW MOVING COLD FRONT...THE FRONT SHOULD MOVE EAST OF THE AREA ON FRIDAY. THE UPPER LEVEL SYSTEM WILL MOVE EAST OF THE FORECAST AREA FRIDAY AFTERNOON. SHOWERS AND THUNDERSTORMS OVER NEW HAMPSHIRE THIS EVENING WILL MOVE SLOWLY INTO MAINE AFTER MIDNIGHT. IT APPEARS A FEW OF THE THUNDERSTORMS WILL HOLD TOGETHER AS THEY MOVE ACROSS SOUTHERN MAINE SO WILL PUT IN A MENTION. NO OTHER CHANGES TO PREVIOUS FORECAST EXCEPT WILL BRUSH UP WORDING ALLOWING THUNDERSTORMS OVER NH TO REMAIN IN FORECAST TIL MIDNIGHT. && .LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)... NO CHANGES. && .AVIATION... IFR CONDS WILL CONT OVR ME PORTION TNGT AS MOIST SELY FLO CONTS. SHOWERS AND POSSIBLE THUNDERSTORMS WILL CONT TO SPREAD FROM NH INTO MAINE OVERNIGHT. OVER NH ANY CLEARING THAT TAKES PLACE WILL PROBABLY CAUSE FOG TO DEVELOP. CONDS TO SLOWLY IMPROVE FRIDAY MORNING. && .MARINE... WINDS AND SEAS WILL REMAIN WELL BELOW SMALL CRAFT ADVISORY CONDITIONS. THE MAIN IMPACT FROM THIS WEATHER SYSTEM WILL BE VERY LOW VISIBILITY IN FOG AND SHOWERS. A WIND SHIFT FRIDAY AFTERNOON AS THE FRONTAL SYSTEM MOVES EAST WILL ALLOW THE VISIBILITY TO IMPROVE SOMEWHAT. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...NONE. NH...NONE. MARINE...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 359 AM EDT THU JUL 8 2004 MEZ007>009-012>014-018>028-NHZ001>010-013-014-080958- ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME- COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME- INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME- INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH- NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME- NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME- SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME- SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME- STRAFFORD NH-SULLIVAN NH- 359 AM EDT THU JUL 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
709 PM EDT THU JUL 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG CHARLESTOWN 43.24N 72.43W
07/08/2004 SULLIVAN NH LAW ENFORCEMENT
NUMEROUS LARGE TREES AND POWER LINES DOWN.
&&SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 837 PM EDT THU JUL 8 2004 NHZ008-009-090231- BELKNAP NH-MERRIMACK NH- 837 PM EDT THU JUL 8 2004 A LINE OF THUNDERSTORMS ARE MOVING THROUGH MERRIMACK AND BELKNAP COUNTIES IN NEW HAMPSHIRE. THESE STORMS WILL PASS THROUGH MEREDITH...CANTERBURY AND HOPKINTON AROUND 9 PM AND ALTON AND LACONIA BY 930 PM. SOME OF THESE STORMS MAY PRODUCE SOME HAIL...STRONG GUSTY WINDS AND HEAVY DOWNPOURS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 1021 PM EDT THU JUL 8 2004 NHZ010-090400- STRAFFORD NH- 1021 PM EDT THU JUL 8 2004 A LINE OF STRONG THUNDERSTORMS WILL MOVE THROUGH STRAFFORD COUNTY PRODUCING SOME STRONG GUSTY WINDS HEAVY RAIN AND POSSIBLY SMALL HAIL. THESE STORMS WILL PASS THROUGH THE CITIES OF BARRINGTON..ROCHESTER AND DOVER BY 1130 PM AND THROUGH DOVER BY MIDNIGHT. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
The Portland,ME radar (KGYX), 91 km away, was scanning. The volume nearest the first event began at 02:30 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Hampshire in 2004Every state in 2004This day in weather historyWarnings in New Hampshire, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417101.